Well, I’m still learning…one thing I can say is that things always change with diabetes. I started Symlin about 6 weeks ago, I guess. My reason was to reduce the amount of insulin and thereby lose weight. Adding insulin and a low carb diet a year ago allowed me to really gain tight control (5.4 A1c), but it “cost” me about 20 pounds, and a vicious cycle of insulin resistance - something I already struggled with.
Right from the start, I had a really good experience with the Symlin - no nausea at all - and was able to build up to the T2 dosage of 120 mcg in short order, reduced my insulin by half, and lost 10 pounds fairly quickly. No hunger - literally - was a bonus although since I was on low carb already that’s not usually an issue for me. Since I’m on MDI right now (going to the pump soon), I can’t do a real square or dual wave bolus so I time my bolus for about an hour after eating and then watch to see if I need any more at 90 minutes. Worked like a charm.
However, in the past couple weeks, my 2 and even 3 hour pp readings started going higher and higher, requiring extra insulin. I couldn’t figure it out and couldn’t seem to get a handle on it, even though what I was eating shouldn’t have caused this - it was driving me crazy! Had the Symlin lost it’s effectiveness?
Well, I felt like a dummy, but it finally hit me - I was having a day time somogyi-type bounce back effect. In other words, I was going too low after eating and my liver was dumping extra glucose to overcompensate. Doh!
So, I cut back my Symlin by half (60 mcg) and things seem to be back to normal, but I’m still testing and watching to make sure.
Anyone else had this issue?